Evan Gawlik

Assistant Professor
Department of Mathematics
University of Hawaii at Manoa
Office: Keller 408
E-mail:

Bio

Assistant Professor, University of Hawaii, 2018-present
Postdoc, University of California, San Diego, 2015-2018
Ph.D., Stanford University, 2010-2015
B.S., California Institute of Technology, 2006-2010

Research

Numerical analysis

Teaching

University of Hawaii:
    Spring 2019: Math 607
    Fall 2018: Math 402
UC San Diego:
    Spring 2017: Math 20D
    Winter 2017: Math 20C
    Fall 2016: Math 170A
    Spring 2016: Math 20F
    Winter 2016: Math 10C
    Fall 2015: Math 10A

Publications


Preprints

E. S. Gawlik & F. Gay-Balmaz. A Variational Finite Element Discretization of Compressible Flow. Submitted (2019). [pdf | arxiv]
E. S. Gawlik & F. Gay-Balmaz. A Conservative Finite Element Method for the Incompressible Euler Equations with Variable Density. Submitted (2019). [pdf | arxiv]
E. S. Gawlik & Y. Nakatsukasa. Approximating the pth Root by Composite Rational Functions. Submitted (2019). [pdf | arxiv]
E. S. Gawlik. High-Order Approximation of Gaussian Curvature with Regge Finite Elements. Submitted (2019). [pdf | arxiv]
E. S. Gawlik. Rational Minimax Iterations for Computing the Matrix pth Root. Submitted (2019). [pdf | arxiv]

Journal Articles

E. S. Gawlik. Zolotarev Iterations for the Matrix Square Root. SIAM Journal on Matrix Analysis and Applications, 40(2), 696-719 (2019). [pdf | arxiv | doi]
E. S. Gawlik, Y. Nakatsukasa, & B. D. Sutton. A Backward Stable Algorithm for Computing the CS Decomposition via the Polar Decomposition. SIAM Journal on Matrix Analysis and Applications 39(3), 1448-1469 (2018). [pdf | arxiv | doi]
E. S. Gawlik & M. Leok. High-Order Retractions on Matrix Manifolds Using Projected Polynomials. SIAM Journal on Matrix Analysis and Applications 39(2), 801-828 (2018). [pdf | arxiv | doi]
E. S. Gawlik & M. Leok. Embedding-Based Interpolation on the Special Orthogonal Group. SIAM Journal on Scientific Computing 40(2), A721-A746 (2018). [pdf | arxiv | doi]
E. S. Gawlik & M. Leok. Interpolation on Symmetric Spaces via the Generalized Polar Decomposition. Foundations of Computational Mathematics 18(3), 757-788 (2018). [pdf | arxiv | doi]
E. S. Gawlik & M. Leok. Iterative Computation of the Fréchet Derivative of the Polar Decomposition. SIAM Journal on Matrix Analysis and Applications 38(4), 1354-1379 (2017). [pdf | arxiv | doi]
E. S. Gawlik & A. J. Lew. Unified Analysis of Finite Element Methods for Problems with Moving Boundaries. SIAM Journal on Numerical Analysis 53(6), 2822-2846 (2016). [pdf | doi]
E. S. Gawlik, H. Kabaria, & A. J. Lew. High-Order Methods for Low Reynolds Number Flows around Moving Obstacles Based on Universal Meshes. International Journal for Numerical Methods in Engineering 104(7), 513-538 (2015). [pdf | doi]

E. S. Gawlik & A. J. Lew. Supercloseness of Orthogonal Projections onto Nearby Finite Element Spaces. Mathematical Modelling and Numerical Analysis 49(2), 559-576 (2015). [pdf | arxiv | doi]

E. S. Gawlik & A. J. Lew. High-Order Finite Element Methods for Moving Boundary Problems with Prescribed Boundary Evolution. Computer Methods in Applied Mechanics and Engineering 278, 314-346 (2014). [pdf | arxiv | doi]

M. Desbrun, E. S. Gawlik, F. Gay-Balmaz, & V. Zeitlin. Variational Discretization for Rotating Stratified Fluids. Discrete and Continuous Dynamical Systems 34(2), 477-509 (2014). [pdf | doi]

E. S. Gawlik, P. Mullen, D. Pavlov, J. E. Marsden, & M. Desbrun. Geometric, Variational Discretization of Continuum Theories. Physica D: Nonlinear Phenomena 240(21), 1724-1760 (2011). [pdf | doi]

E. S. Gawlik, J. E. Marsden, P. Du Toit, & S. Campagnola. Lagrangian Coherent Structures in the Planar Elliptic Restricted Three-Body Problem. Celestial Mechanics and Dynamical Astronomy 103, 227-249 (2009). [pdf | doi]

S. Yockel, E. S. Gawlik, & A. K. Wilson. Structure and Stability of the Organo-Noble Gas Molecules XNgCCX and XNgCCNgX (Ng = Kr, Ar; X = F, Cl). Journal of Physical Chemistry A 111, 11261-11268 (2007). [doi]

Conference Proceedings / Book Chapters / Other Articles

E. S. Gawlik. Finite Element Methods for Geometric Evolution Equations. In: F. Nielsen and F. Barbaresco (Eds.), Geometric Science of Information. Lecture Notes in Computer Science. Basel, Switzerland: Springer (2019). [pdf | doi]

M. M. Chiaramonte, E. S. Gawlik, H. Kabaria, & A. J. Lew. Universal Meshes for the Simulation of Brittle Fracture and Moving Boundary Problems. In: K. Weinberg & A. Pandolfi (Eds.), Innovative Numerical Approaches for Materials and Structures in Multi-Field and Multi-Scale Problems. Lecture Notes in Applied and Computational Mechanics. Berlin, Germany: Springer (2016). [pdf | arxiv | doi]

A. J. Lew, R. Rangarajan, M. J. Hunsweck, E. S. Gawlik, H. Kabaria, & Y. Shen. Universal Meshes: Enabling High-Order Simulation of Problems with Moving Domains. IACM Expressions, Bulletin for the International Association of Computational Mechanics, 32, 12-16 (2013). [pdf]

E. S. Gawlik, J. E. Marsden, S. Campagnola, & A. Moore. Invariant Manifolds, Discrete Mechanics, and Trajectory Design for a Mission to Titan. 19th AAS/AIAA Space Flight Mechanics Meeting, Savannah, Georgia, AAS 09-226, 1887-1903 (2009). [pdf]

Technical Reports

E. S. Gawlik, T. Munson, J. Sarich, & S. M. Wild. The TAO Linearly Constrained Augmented Lagrangian Method for PDE-Constrained Optimization. ANL/MCS-P2003-0112 (2012). [pdf | link]

Theses

E. S. Gawlik. Design and Analysis of Numerical Methods for Free- and Moving-Boundary Problems. Ph.D. Thesis, Stanford University, (2015). [pdf | link]
E. S. Gawlik. Geometric, Variational Discretization of Continuum Theories. Undergaduate Senior Thesis, California Institute of Technology, (2010). [pdf | link]